Project: Autotaxin and toxicity of diisocyanates
A conspicuous factor in diisocyanate toxicity is respiratory sensitization. Individuals previously exposed to diisocyanates may develop asthma-like symptoms when exposed to even extremely low levels of diisocyanates.
In pilot studies we found that very low concentrations of toluene diisiocyanate (TDI) induced a release of autotaxin (ATX) from cultured lung epithelial cells. ATX had not previously been associated with toxic effects of xenobiotics in humans, but was characterized in the literature as a protein involved in inflammatory processes such as rheumatoid arthritis, idiopathic lung fibrosis and allergic asthma. Released ATX produces LPA in e.g. plasma, and LPA activates several cell surface receptors and control basic cell functions. This background thus indicated that TDI in low concentrations had the capacity to activate a powerful cell signaling system and it was challenging to explore the role of the ATX-LPA axis in TDI toxicity.
The overall aim of this project is to evaluate the role of ATX-LPA axis in diisocyanate toxicity:
- Specific Aim 1: to characterize mechanisms for ATX release from lung epithelial cells.
- Specific Aim 2: show an involvement of the ATX-LPA axis in human diisocyanate lung toxicity.
- Specific Aim 3: investigate a possible involvement of the ATX-LPA axis in other effects diisocyanates.
Our studies indicate an involvement of two purinergic receptors, P2X4 and P2X7, in the mechanism releasing ATX from lung epithelial cells. Even picomolar concentrations of TDI release ATX, and the mechanism is active in cell lines as well as in primary respiratory epithelial cells. In collaboration with Bo Jönsson, Lund University, we found that in workers, exposed to less than 5 ppb TDI, a dose-correlated increase in LPA levels in their plasma. Subtle symptoms correlated to these LPA levels. Most of these data have been published (see below). Ongoing studies focus on mechanisms of ATX release as we have indications that this may affect other unwanted effects of low dose chemical exposure. These effects may include other organs than the lungs.
Toluene diisocyanate exposure and autotaxin-lysophosphatidic acid signalling.
Broström JM, Ghalali A, Zheng H, Högberg J, Stenius U, Littorin M, et al
Toxicol. Appl. Pharmacol. 2018 09;355():43-51
Toluene diisocyanate: Induction of the autotaxin-lysophosphatidic acid axis and its association with airways symptoms.
Broström JM, Ye ZW, Axmon A, Littorin M, Tinnerberg H, Lindh CH, et al
Toxicol. Appl. Pharmacol. 2015 Sep;287(3):222-31